Tarceva, the Side Kick
That's right. Tarceva is the side-kick. It is the Tonto to the Lone Ranger. The Robin to Bat-Man. Lovable Ethel to the Endearing Lucy. Well, you get the idea...
Tarceva is used in combination with Gemzar as a chemotherapy treatment for pancreatic cancer. It is not used alone, but always with Gemzar. Somehow, it works as that helping agent, the side-kick, to squeeze even more effectiveness from the hard-hitting Gemzar.
Of course, it does this at a price. Both physically and financially.
First, let's look at what Tarceva is:
It's scientific name is erlotinib. It is a pill you take by mouth once a day on an empty stomach, every day. Easy enough.
Next, just exactly what does it do? How does it work?
Harder to answer. Even the medical abstracts say that the mechanism isn't clearly understood. What they do know is that Tarceva slows or blocks the activity of a specific protein called epidermal growth factor receptor 1 (HER1/EGFR). Cancer cells need this protein to grow and divide. Unfortunately, so do the cells in your skin, your mouth, etc.
Which leads us to those nasty, obligatory side effects:
Fatigue, rash, nausea, loss of appetite, and diarrhea were the most common side effects.
Now, we know why chemo has such a bad rap.
Mom has experienced all of the above in varying degrees. Her oncologist and chemo nurse gave her some great advice on handling each development.
Here's what we experienced:
Fatigue - a bone deep weariness that sleep or rest just couldn't resolve. It was almost incapcitating for several days out of each week.
Rash - this is an acne-like rash on the face and upper body. For some people it itches and becomes very bothersome,in those cases, benedryl creams and cortisone prescriptions may be necessary. For mom, it was a minor inconvenience and didn't require any treatment. The doctor told us that the rash was a good thing as studies have shown that the appearance of the rash indicates the Tarceva is doing a good job. However, no rash is ok too, it's still working. We however, cheered on the rash, much to mom's chagrin.
Mouth Sores - Mom really didn't have a problem with mouth sores, but she was proactive by taking the nurse's advice on a few things. First, do not use alcohol-based mouthwashes, do use a soft-bristle brush and be sure to drink 2-3 quarts of fluid a day (alcohol does not count!). If the mouth sores had become a problem, the nurse said to call and they would get her some Miracle Mouth Wash.
Nausea, Loss of Appetite - Mom only lost her lunch once during this chemo treatment, but contended with a queasy, uneasy stomach for most of the cycle. It contributed to her loss of appetite and she lost about 10 pounds the first two weeks of treatment. That leveled out as she began to find the foods that worked for her, adding Boost and Ensure into her daily diet. One bit of advice that I thought smart was this: Whatever you eat, make every calorie count. The doctor also prescribed ativan for her which did seem to help with the nausea. She usually took it before bed, as it had the added benefit of helping her sleep.
Diarrhea - The nurse recommended taking a product such as imodium after the 4th watery stool. However it was not much of a problem for mom as the pain meds she was on seemed to constipate her. The Tarceva actually seemed to stabilize her bowels in that regard. So one pleasant surprise of a side effect.
So, as a side-kick to Gemzar, Tarceva or erlotinib does ramp up the physical side effects. But that's nothing compared to the nasty financial side effects it can have.
Mom is on Medicare with Part D for prescriptions. She also has supplemental insurance and for the most part has been pretty satisfied with her coverage. So you can imagine our shock when the pharmacy called her and said that her co-pay would be $3,000. For a one month supply of Tarceva.
$3,000. One month. Unbelievable.
Going in to this cancer diagnosis, we had been consumed by the emotional toll it was taking on mom, dad and the entire family. Now it seemed we were getting hit in the pocketbook as well.
In the midst of absorbing all the ramifications of her cancer, we were now scrambling to figure out the insurance and financial details.
It took several days, but in the end, the pharmacy was able to put us in touch with a non-profit that provided assistance in these cases. We were able to get the Tarceva with just a $30 out of pocket payment. Our gratitude was immense.
If you or a loved one is experiencing similiar issues with the high cost, here are a few tips:
* Ask your doctor, or a social worker at the hospital for information on patient assistance programs in your area, and in your state.
While Tarceva doesn't get a lot of press, it can still be a useful agent in the fight against pancreatic cancer.
Not all doctors, however, subscribe to the side-kick effect of erlotinib. Mom's only experience with Tarceva was with her first oncologist. After changing doctors, the second doctor felt that a straight-line Gemzar approach would be more effective and we trusted his plan.
As always, we strongly encourage you to take a positive, active role in your pancreatic cancer treatment. Discuss this and all options with your doctor and cancer team. The information in this article comes from our experience. It is never meant to take the place of medical advice.